Health officials investigate death of 60-year-old male patient after liver biopsy at HK hospital

16-Jan-2019 Intellasia | South China Morning Post | 6:00 AM Print This Post

A 60-year-old man bled heavily and died in Princess Margaret Hospital after a procedure to extract liver tissue, prompting an investigation by Hong Kong medical officials.

The Hospital Authority is looking into whether an anticoagulation medication that was supposed to be withheld before the procedure “under normal circumstances” was related to the bleeding.

The patient attended the emergency unit at North Lantau Hospital for shortness of breath on November 27. He was transferred to the medical ward of Princess Margaret Hospital in Kwai Chung the same night, an authority spokesman said.

The next day, he was transferred to the intensive care unit for respiratory failure.

The patient was diagnosed with necrotising pneumonia due to community-associated methicillin-resistant Staphylococcus aureus (MRSA).

On January 3, computed tomography (CT) scanning showed that he had pneumothorax, multiple early liver abscesses and deep vein thrombosis formation of a blood clot in a deep vein. Daily injection of enoxaparin, a commonly used anticoagulant, was started. On January 9, due to worsening liver function, a liver biopsy was suggested to rule out the possibility of bacterial, fungal and mycobacterium infection.

At 3pm the same day, the intensive care unit administered enoxaparin as scheduled. Two hours later, a liver biopsy was performed, the spokesman said.

The man suffered haemorrhagic shock at 8pm that night, requiring blood product transfusion and other measures. A scan showed blood accumulating in his peritoneal cavity. Three attempts were made to stop the bleeding.

The patient died at about 5am three days later.

The incident was reported to the coroner and the authority’s head office. A panel would be set up to look into it, the spokesman said, and a report would be submitted to the Hospital Authority within eight weeks.

Dr Ng Chi-ho, a specialist in gastroenterology and hepatology, said there were no rules on whether to suspend anticoagulation medication before a liver biopsy, and it depended on the situation.

Heavy bleeding after the procedure resulting in haemorrhagic shock was rare, but bleeding after the procedure was a known complication that he would notify his patients about, Ng said.

The specialist said the patient’s heavy bleeding was not necessarily related to the anticoagulant injection. The man’s multiple health issues before the biopsy could have contributed to the weakening of his blood coagulation.

https://sg.news.yahoo.com/health-officials-investigate-death-60-033324232.html

 


Category: Hong Kong

Print This Post